Professor & patients' paper on the solvable biological challenge of ME/CFS: reader-friendly version
Simon McGrath provides a patient-friendly version of a peer-reviewed paper which highlights some of the most promising biomedical research on ME/CFS ...
Discuss the article on the Forums.

POTS greatly improved by beta blocker

Discussion in 'Problems Standing: Orthostatic Intolerance; POTS' started by Augmentum, Oct 15, 2016.

  1. Augmentum

    Augmentum

    Messages:
    10
    Likes:
    46
    My teenager has been very ill with ME and POTS. He's been housebound and mostly bedridden this last year. He's also been having bad night sweats for a long time. This has gradually gotten worse...and the last 4-5 months it's been so bad that I've had to change his bedding every day as it's been soaking wet. Even his mattress topper has been wet.

    His doctor decided to give him Propranolol 20mg x3 daily a couple of weeks ago. The effect this has had is unbelievable! The excessive sweating has stopped, his bed is now dry in the mornings, and he sleeps a lot better. His energy level is greatly improved and he now only stays in bed to sleep at night. He has gone outside with friends twice this last week, only for half an hour, but still...

    I found this article, published last week: Antiadrenergic autoimmunity in postural tachycardia syndrome: http://europace.oxfordjournals.org/...euw154.full?ijkey=yNgpIRCkIFYHg6X&keytype=ref

    My son was found to have prolonged QT intervals* and increased STVQT (short-term variability of QT interval) on EKG just before he started taking the Propranolol. I'm now wondering if he might have autoantibodies that stimulate adrenergic receptors, and that this might actually be affecting his heart. I asked his doctor about this and he said it is possible, but they won't be able to test for these antibodies yet, as this is still at the research stage.

    I'm really surprised over how well my son responds and I'm wondering if the positive effects the beta blocker's had can tell us something about the cause of his illness?

    What could be the cause of night sweats when it's improved by taking beta blockers?

    If someone's heart is negatively affected by adrenergic autoantibodies would beta blockers actually be preventive or could the antibodies still be doing damage?




    (*Prolonged QT duration heightens risk of developing long QT-associated arrhythmias and sudden cardiac arrest.)
     
    actup, Valentijn, taniaaust1 and 4 others like this.
  2. lnester7

    lnester7 Seven

    Messages:
    2,397
    Likes:
    3,454
    USA
    I am on a combo of florinef+midodrine+ beta blocker (propanalol) and is great. In my case I think is a lack of iron (my ferritin is borderline low) and I have had great improvements by taking the iron. I don't pass out as much. Note: in regular test I am not anemic but ferritin is low.

    About night sweats, mine were triggered by certain foods. I can provoke it when I eat honey nut cheerios. I don't get them much anymore.
     
    actup and Augmentum like this.
  3. Augmentum

    Augmentum

    Messages:
    10
    Likes:
    46
    Thank you @Inester7
    Did you notice if your night sweats actually stopped for a period when you first started taking Propranolol? Or had you pinned it down to foods you'd eaten before you started taking the beta blocker? My son was low on ferritin and vitamin D about a year ago, but his levels have been fine for months now with taking supplements. He is also taking electrolyte replacement twice a day. He's never actually fainted, only feeling really sick and dizzy when upright. He still feels bad when standing, but after he started taking the beta blocker he is able to stand for a bit longer. I'm glad you've found medication that works for you!
     
  4. Sushi

    Sushi Senior Member Albuquerque

    Messages:
    14,336
    Likes:
    21,486
    Albuquerque
    How does this dose affect his BP and HR? I have to limit my dosing of propranalol to much less because it lowers my HR too much
     
    Alisha12 likes this.
  5. Augmentum

    Augmentum

    Messages:
    10
    Likes:
    46
    His resting HR was between 78-100 before the medication and is now 65-70. BP was high aswell and is now normal for his age
     
    taniaaust1 and Sushi like this.
  6. Sushi

    Sushi Senior Member Albuquerque

    Messages:
    14,336
    Likes:
    21,486
    Albuquerque
    That is good--puts him in normal ranges. I may try increasing my dose a bit and track how much it affects my HR--which is quite low. I use a HR monitor that syncs with my computer and gives me a daily graph.
     
    actup and Augmentum like this.
  7. Augmentum

    Augmentum

    Messages:
    10
    Likes:
    46
    This afternoon I checked my son's BP and HR, an hour and a half, after taking the pill.
    BP was 124/80 and 111/69, HR between 97-116. Does this mean that he has developed tolerance to the propranolol? Do you have to up the dosage to keep HR down? His resting HR is higher now than before he started the medication...
     
  8. Sushi

    Sushi Senior Member Albuquerque

    Messages:
    14,336
    Likes:
    21,486
    Albuquerque
    That is hard to know and I guess you'll have to discuss it with your doctor. I haven't heard of people developing tolerance to propranolol, but anything is possible. I find, for myself, that it has different effects on different days--seemingly due to the level of my other symptoms.
     
    Augmentum likes this.
  9. Augmentum

    Augmentum

    Messages:
    10
    Likes:
    46
    Thank you! Yes, I'll have to ask his doctor. I find it quite worrying. But he had difficulties getting to sleep last night and he feels worse, or sluggish as he puts it, today...so maybe that can explain it
     
    Sushi likes this.
  10. lnester7

    lnester7 Seven

    Messages:
    2,397
    Likes:
    3,454
    USA
    Sorry I don't remember the timeline, since I can provoke the episodes at will (as I tried to test the theory of the food, I usually start and stop 3 times to prove make sure my theory is right). Also some nights I was too tired and did it knowingly (I don't keep such food around anymore). I am 100% is the food. Also, the foods were positive later on a food allergy test (I think ME messes up the gut since I develop all this after getting sick).

    I have had my HR high on propanalol which usually means I am crashed or in an infection (my lymph node let me know. Took a while to identify the lymph pain since mine is in the breast and groin (when plp said lymph pain I always thought it was on the throat.

    High HR also means I am dehydrated (mostly due to diarrhea).

    Is hard with a young person, but there are vasoconstriction drugs that can help him be more upright also if you want to ask your doctor. I agree w everybody else that you should talk to your doctor and keep monitoring the heart BP behavior.

    Note: by nature the propanalol can make you tire so it is a balancing act at all times w us POTsys = BP-HR-Vasodialtion and Tiredness.

    Don't give up until you get the right combination. It can make the difference between a somewhat normal life and bed.
     
    actup likes this.
  11. Alisha12

    Alisha12

    Messages:
    19
    Likes:
    6
    Did you try florinef?
     
  12. Kenny Banya

    Kenny Banya Senior Member

    Messages:
    306
    Likes:
    509
    Australia
    I get a little concerned using propranolol - my resting heart rate can get down to 35bpm
    I stopped it a few months as I didn't notice any real benefit. Think I'll start again.
     

See more popular forum discussions.

Share This Page